North Dakota, 2017

Hail in North Dakota, June 13, 2017

June 13, 2017 · NWS BIS · 4 events in 4 counties and zones

A strong low pressure system moving through the region resulted in thunderstorms developing in the late afternoon and early evening over portions of south central North Dakota into the James River Valley. One storm became severe over Logan County, with one-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong low pressure system moving through the region resulted in thunderstorms developing in the late afternoon and early evening over portions of south central North Dakota into the James River Valley. One storm became severe over Logan County, with one-inch diameter hail. Later that night additional thunderstorms developed over western North Dakota as the low gradually lifted north, with sub-severe hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 5:20 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 13, 5:20 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
620 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 614 PM CDT Tue Jun 13 2017

Quick update to account for showers and thunderstorms developing
farther west around the Bismarck area. Also to update for Severe
thunderstorm watch #326 valid until 1 AM CDT for portions of south
central and eastern ND. This area will have the greatest threat of
severe weather through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 13 2017

Current surface analysis places lows over north central Montana
and from south central/southeast South Dakota into central
Nebraska. Upper level analysis places low over central Montana
with a variety of short waves spiraling around the system. Over
our territory, convection has been reluctant to develop over our
area as low cloud cover has lingered over the area. With that
said, quite a few interesting features noted on satellite, with
the one of primary interest at this point is a boundary that dips
from west/central Minnesota through far southeast North Dakota
into northeast South Dakota. Convection has started developing
over the northeastern portion of this feature (and now very
recently the southern portion), which continues to gradually lift
northerly.

For the rest of this afternoon into this evening...strongest
instability continues to be noted over southeast North Dakota into
the James River Valley with a secondary stretch of instability
stretching from south central North Dakota into portions of
western North Dakota. Expect eastern portions of the area to be
the primary focus for severe weather potential going into this
evening, but will still have to keep an eye on the west as if a
storm were able to develop, the fuel will be there to work with.
Precipitation will lift northerly overnight with severe risk
decreasing.

On Wednesday nearly stacked low will lift near the
Saskatchewan/Manitoba border which will bring some precipiation to
northern areas in cyclonic flow. Gusty westerly winds expected in
moderately tight pressure gradient on the south side of the low.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 PM CDT Tue Jun 13 2017

Low meanders eastward over Manitoba before pushing into Ontario on
Thursday bringing continued breezy conditions along with
precipitation chances over northern locations.

Series of embedded waves along with the upper jet aloft will see
continued chances for precipitation through the coming weekend
under a quasi-zonal flow pattern. We dry out early next week as
upper level ridging rebuilds across the Rockies.

Temperatures will remain seasonal in the 70s to around 80 over
the next several days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 614 PM CDT Tue Jun 13 2017

MVFR stratus covers portions of north central and eastern ND early
this evening. Confidence remains low in determining when stratus
may dissipate or how long it will linger through the night.
Showers and thunderstorms this evening form KBIS and KJMS. Threat
for thunder will remain across the forecast area through much of
the evening with showers and areas of mvfr ceilings through
Wednesday morning. Winds turn west and conditions improve
Wednesday afternoon. Westerly winds will become gusty Wednesday
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...TWH
Hazardous weather outlook, Jun 13, 11:28 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1228 PM CDT Tue Jun 13 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1228 PM CDT Tue Jun 13 2017 /1128 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to re-develop this afternoon
and evening. Some storms may be severe with large hail to golf
ball size, damaging winds to 65 mph and a tornado or two. The
higher tornado potential will be across the James River Valley and
points east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday mainly across
northern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jun 13, 4:10 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
510 PM CDT TUE JUN 13 2017

NDZ034-035-045-046-132245-
Sioux ND-Morton ND-Burleigh ND-Emmons ND-
510 PM CDT TUE JUN 13 2017

...STRONG THUNDERSTORMs WILL AFFECT EASTERN SIOUX...SOUTHWESTERN
BURLEIGH...EASTERN MORTON AND WESTERN EMMONS COUNTIES UNTIL 545 PM
CDT...

At 506 PM CDT, Doppler radar was tracking a few strong thunderstorms
moving northward along the Missouri River Valley in south central
North Dakota. The storms were moving north at 55 mph. One strong
storm was near Solen, or 17 miles northwest of Fort Yates.

Half inch hail, and wind gusts to 50 mph, and brief heavy rain will
be possible with these storms.

Locations impacted include...
Bismarck, Mandan, Fort Yates, Lincoln, Menoken, Solen, Cannon Ball,
St. Anthony, Prairie Knights Resort, Lake Harmon, Mcdowell Dam
Recreation Area, Double Ditch Indian Village, Breien, Hazelton
Recreation Area, University Of Mary, Huff, Fort Rice, Fort Abraham
Lincoln State Park, Cattail Recreation Area and Beaver Bay Recreation
Area.

&&

LAT...LON 4698 10106 4698 10094 4700 10091 4699 10043
      4594 10052 4594 10089
TIME...MOT...LOC 2206Z 175DEG 49KT 4632 10078

VINING
Special weather statement, Jun 13, 4:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
536 PM CDT TUE JUN 13 2017

NDZ035-046-047-050-132315-
Logan ND-McIntosh ND-Burleigh ND-Emmons ND-
536 PM CDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLEIGH...WESTERN
LOGAN...WESTERN MCINTOSH AND EMMONS COUNTIES LATE THIS
AFTERNOON AND EARLY THIS EVENING...

At 533 PM CDT, Doppler radar was tracking developing thunderstorms
over Emmons County, moving north at 40 mph.

Half inch hail, and wind gusts to 50 mph, and brief heavy rain will
be possible with these storms.

Locations impacted include...
Linton, Napoleon, Strasburg, Hazelton, Zeeland, Hague, Westfield,
Braddock, Temvik, Kintyre, Hazelton Recreation Area, Hull, Moffit and
Beaver Bay Recreation Area.

&&

LAT...LON 4651 10058 4653 10054 4657 10058 4659 10056
      4660 10059 4671 10060 4666 10008 4663 10008
      4663 9971 4594 9970 4594 10051
TIME...MOT...LOC 2233Z 181DEG 28KT 4610 10000

VINING

The radar

The Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Logan

When
June 13, 5:20 PM CST to 5:22 PM CST
Where
Logan County, 9.56 mi SSW of Napoleon
Measured
1 in hail
Reported by
Public
Coordinates
46.380, -99.870

Hail, Billings

When
June 13, 9:15 PM MST to 9:17 PM MST
Where
Billings County, 2.13 mi NNW of Fairfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.210, -103.230

Hail, Dunn

When
June 13, 10:16 PM MST to 10:18 PM MST
Where
Dunn County, 0.94 mi E of Killdeer
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.370, -102.750

Hail, McKenzie

When
June 13, 11:22 PM MST to 11:24 PM MST
Where
McKenzie County, 0.46 mi E of Watford City
Measured
0.75 in hail
Reported by
Public
Coordinates
47.800, -103.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693520, 693522, 693523, 693521.